MAUDE Adverse Event Report: SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-STANDARD; SCREWDRIVERS

SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-STANDARD; SCREWDRIVERS
Catalog Number 03.632.004
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Lot 7575335: release to warehouse date: (b)(6) 2014.Supplier: universal punch.No non-conformance reports were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that upon routine inspection of field equipment it was discovered that the tips are worn out on four (4) t-handle t25 stardrive shaft screwdrivers.In addition, the threads on the distal end of a screwdriver sleeve were found to be broken.The broken piece remains somewhat attached to the device.There was no patient involvement.This is report 1 of 5 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: a device history review was performed for the returned instruments¿ lot numbers and no material review reports, non-conformance reports or complaint-related issues were identified with the lot numbers which may have contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint conditions.A visual inspection, complaint history review, drawing review, device history review and risk assessment review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.Parts 1-4: t-handle t25 stardrive shaft (03.632.004 x4): the returned drivers were examined and in each instance the drivers were found to have chipped distal tips with segments of the lobes missing from each driver.No definitive root cause was able to be determined; the failure mode of a chipped distal tip is consistent with the application of excessive torque with the tip is not fully seated in the screw¿s drive recess.Relevant drawings for the returned instruments were reviewed (both current revision and from the time of manufacture): top-level and shaft.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Part 5: matrix holding sleeve ¿ standard with stop (03.632.123): the returned matrix holding sleeve (03.632.123) was examined and the complaint condition was able to be confirmed as the threaded tip was found to be cracked but intact.No definitive root cause was able to be determined; the failure mode is consistent with the application of an off-axis load while engaging a screw.No functional test was possible due to post-manufacturing damage.Relevant drawings for the returned matrix holding sleeve (03.632.123) were reviewed (both current revision and from the time of manufacture): top-level and inner shaft.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Design changes were implemented in april 2011 to address the failure mode of the holding sleeve threaded tips breaking.The tip geometry on the inner sleeve was changed to a more constant outer diameter in order to improve product performance; the returned instrument was manufactured after the implementation of these changes (october 2015).During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Upon examination of the devices by the manufacturer, it was noted that the distal drive tips of all of the returned t-handle drivers were found to be broken and missing pieces of the drive lobes.

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-STANDARD
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6185026
Report Number1719045-2016-10923
Device Sequence Number19083678
Product Code HXX
UDI-Device Identifier10705034718699
UDI-Public(01)10705034718699(10)7575335
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Medical Equipment Company Technician/Representative
Device Catalogue Number03.632.004
Device Lot Number7575335
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/19/2016
Supplement Report FDA Received Date01/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1